Journal of Veterinary Medical Science
Online ISSN : 1347-7439
Print ISSN : 0916-7250
ISSN-L : 0916-7250
Incidence of Diarrhea with Antibiotics and the Increase of Clostridia in Rabbits
Yukiko HARA-KUDOYoshiyuki MORISHITAYoshiaki NAGAOKAFumiko KASUGASusumu KUMAGAI
Author information
JOURNALS FREE ACCESS

1996 Volume 58 Issue 12 Pages 1181-1185

Details
Abstract

Rabbits were treated with a single intravenous injection of various antibiotics. More than 40 per cent of the animals showed diarrhea after being treated with sulbactam/cefoperazone, cefmetazole, clindamycin, piperacillin or aspoxicillin. Clostridium difficile was isolated from sulbactam/cefoperazone-treated diarrheic rabbits, with their cecal contents showing positive reaction in a latex agglutination test for C. diffcile enterotoxin. However, 27 cefmetazole-induced diarrheic cases were not associated with C. difficile. Other enteropathogenic bacteria, such as Campylobacter spp., Bacillus cereus, enteropathogenic Escherichia coli, coagulase positive Staphylococcus aureus, Salmonella spp., Vibrio spp., Clostridium perfringens and Clostridium spiroforme, were not isolated from either of diarrheic rabbit. However, the counts of clostridia remarkably increased in the intestine of cefmetazole-associated diarrheic rabbits. This was ascribed to the overgrowth of Clostridium innocuum and Clostridium sporogenes. There were no remarkable differences in changes in other bacterial population between diarrheic and non-diarrheic rabbits.

Information related to the author
© The Japanese Society of Veterinary Science
Previous article Next article
feedback
Top